FDA Issues Statin Drugs Warning, But Only Tells Half the Story!

by
Filed Under: Heart Health, Cholesterol
Last Reviewed 05/30/2014

FDA Issues Zocor WarningAs you may have seen in the news this week, the Food and Drug Administration (FDA) issued an important statin drugs warning about the cholesterol-lowering drug Zocor (simvastatin).

They announced that the high 80 mg statin drugs dose can cause muscle myopathy, or weakening—especially in the first year of use. They also said that no new patients should be put on the 80 mg dose of statin drugs.

 

While I applaud the FDA for coming out of the closet and saying that high-dose statin drugs can be dangerous, their warning only tells half the story. Myopathy (or muscle weakening) is the most common of the statin drug side effects, but it’s only the tip of the iceberg. Statin drug side effects can also include memory problems, cognition difficulties, liver problems, polyneuropathy, and muscle weakness. But it’s only the muscle and liver problems that get the most press.

 

All of these additional statin drug side effects are under-communicated by physicians to their patients—and are underreported by the patients themselves. The lack of knowledge on these statin drug side effects is nothing short of frightening. I’ve seen patients who told me it was hard for them to get out of their dinner chair because their muscles hurt, or they were so weak that they thought they had the flu—but no one connected their issues to statin use. I even had one woman tell me she needed glasses because she couldn’t focus her eyes, and as soon as I took her off of statins her eyes got better.

 

What Do These Statin Drug Side Effects Mean for You?

First of all, I agree with the FDA that no one should be put on high-dose statin drugs. Yet, I am in favor of lesser dose statin drugs for middle-aged males with coronary artery disease, because this group has the most to gain from these medications—so the benefits outweigh the risks. But there’s something I need to clarify here: The gain isn’t the cholesterol-lowering effect produced by statin drugs. Rather, it’s the fact that statin drugs thin the blood and reduce inflammation, which is the real way to combat coronary artery disease.

The second thing I would like to see the FDA do is say that statin drugs should not be used for cholesterol lowering in younger to middle-aged women—because the benefits are not worth the risks in those cases. As I’ve been saying for years, treating cholesterol numbers alone is poor medicine.

Finally, I want to remind you that if you’re on statin drugs, you MUST take coenzyme Q10 (Co10) because statins deplete the body of this important nutrient. At a minimum, you want to take 200 mg of highly-absorbable CoQ10 in divided doses with your statin drugs. That’s just a smart practice.

 

Now it's your turn: Have you experienced any statin drug side effects?

 

You May Also Be Interested In

Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Sinatra!

blog comments powered by Disqus